I have been living with atrial fibrillation for more than 25 years.
I am an otherwise healthy 60 year old male, who exercises regularly and eats well.
I recently had my third ablation in 6 years.
This last one was performed at Cleveland Clinic Florida. According to the doctor who performed the procedure and the fact that I had been in sinus for nearly three weeks, without any arrhythmia medication, the procedure was a success.
However, last night, three hours after eating a pasta dish with cabernet marinara, I experienced chest pounding palpitations, and was kept awake most of the night with a distressing return to Afib.
When I awoke this morning, I was laid back down with dizziness, sweats and continued palpitations.
My wife called 911 and the paramedics who tested me (ekg, bp check, etc...), said that while I was in Afib, the symptoms did not seem life threatening.
I placed a call to my cardiologist at Cleveland Clinic but he's on vacation.
This is not the first time that I've experienced adverse reaction to tomato sauce or tomato soup.
Is there a correlation here? Or am I just going through the healing process on the way to a successful recovery?
The only thing I have that relates to your post is permanent AFib, and age, I'm a bit older.
However, I will offer the understanding I have gained form reading many posts on this Community that ablation healing can take a lot longer than three weeks... so my guess is you may well return to NSR as the healing continues.
But, given you are in AFib at the moment I'd suggest at least taking an aspirin a day until you can meet with your EP.
As for tomato I'd think it is not related, in fact I believe tomato is high in antioxidants and is "good" for the heart.
Did the Dr keep you on coumadin or any other heart meds after the recent ablation? As you well know, there are almost as many triggers as there are episodes of a-fib. It's likely that this is just part of the healing as Jerry said. You do need to be on a blood-thinner during the healing process, at least 90 days or so. Many people are also kept on an anti-arrhythmic during that time also. If your Dr is on vacation you should check in with whoever is covering his patients . It will help put your mind at ease.
In response to questions about marinara sauce causing heart palpitations:
Tomato sauce is a concentrated source of potassium. If you have a similar reaction when eating a banana (or, to a lesser extent, an avocado) on an empty stomach, it's due to problems with potassium from fast-absorbing sources. It affects heart rhythms, especially in people who have limited kidney function and/or low blood pressure; such people need to limit potassium intake and often increase sodium intake. Another test is potassium chloride (No Salt brand seasoning), but that can give fast and nasty reactions. Even a small amount in Campbell's Healthy Selects soups can cause strong reactions.
Another thing that can cause heart palpitations is an allergic reaction, but tomato sauce is most likely a potassium issue in someone who has known heart or kidney problems. The kidneys come into play because poor kidney function stores potassium in the body and makes it easy to create an excess. Potassium causes heart palpitations in an opposite way to how sodium does; the balance of these two elements is important for proper circulatory function.
I have a-frib and have noticed a strong correlation between eating pasta with tomato based sauce and a-frib incidents. This observation extends to pizza containing tomato topping and soups containing tomato.
Tomato soup bothers me, but not pizza or regular tomatoes. I am taking Zantac 150 for my reflux, otherwise I probably couldn't eat any of it. You might want to consider an antacid. Good luck with this.
I have been diagnosed with atrial fibrillation for the past 3 years I take beetablockers and a pill called dronedarone twice a day although they help I still get palpitations every other day but not as severe but recently I tried coming off the pills but within a day my heart was racing constantly and I felt so breathless,, over the past two days I've eaten tomatoes and within half an hour my heart has been hammering like mad and my head is pounding I'm beginning to think there is a link
I was first diagnosed with heart rhythm problems in my early twenties which appears to have been caused by using organophosphate sheep dipping chemicals on a regular basis in the 70s when I was a young man.
I've had to live with AF for most of my latter life, over 30 years now, and well know how debilitating it can be. I realised that doctors had no idea as to what causes AF despite me telling them time and again that my AF was brought on by eating certain foods particularly manufactured and processed foods.
Drugs have in the most part just covered up symptoms for me and have caused other problems that were never apparent before. The underlying cause of the AF was never addressed by any specialist I ever saw. Just take these drugs we give you was the stock answer.
I'm able to live without drugs these days after spending several years unravelling and eliminating all the trigger chemicals and foods from my diet. However, I still get caught when eating out from time to time.
One thing in particular that I am well aware of, is the effect that eating tinned tomatoes has on my heart rhythm. It took some time to track down what actually causes the AF to kick off as fresh tomatoes and tomato paste products in glass containers never had any effect on me at all.
Anyone experiencing problems with tomatoes and AF needs to do a search on "BPA tinned tomatoes heart problems" and read what reactions happen when the chemical that has leached from the lining of the tin into the food. This particular trigger for me was one of the last ones I have found. Now I avoid not only tinned tomatoes but anything that is in tins because of the BPA issue. There are many articles in PubMed on research into BPA in regard to how it acts as an excito toxin. Dr Mercola has a good article on what BPA does to your system. It may be the missing link many people have as they search for their own answers to their AF.
The other major factor with AF is the link with inadequate levels of magnesium in the body and the effect that has on heart rhythm. A search using "best type of magnesium for afib" will be very revealing. Word of caution... DON"T USE any magnesium supplements that are made with aspartate or anything ending in tate in the ingredients. They can cause severe liver problems in anyone who has problems dealing with MSG. (Mono Sodium Glutamate) Once again Dr Mercola has excellent information on his website in regard to magnesum and heart problems.
Afib is able to be beaten/controlled provided you eliminate all the chemicals in your diet/skincare/house and isolate the triggers that do occur in some natural foods and take care to avoid them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.